Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 13, 2020, 5:55 AM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 5:55 AM EDT (09:55 UTC)
- Expired
- Apr 13, 2020, 6:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 6:05 AM EDT | TSTM WND DMG | 6 Ene Elgin, SC | TREES DOWN ALONG HIGHWAY 522 ON CIMMERON ROAD AND ALSO NEAR THE INTERSECTION OF HIGHWAY 522 AND HIGHWAY 9. PHOTOS SHARED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:20 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
912
WUUS52 KCAE 130955
SVRCAE
SCC039-055-057-131030-
/O.NEW.KCAE.SV.W.0055.200413T0955Z-200413T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
555 AM EDT Mon Apr 13 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Fairfield County in central South Carolina...
Lancaster County in central South Carolina...
Northwestern Kershaw County in central South Carolina...
* Until 630 AM EDT.
* At 554 AM EDT, severe thunderstorms were located along a line
extending from near Fishing Creek Reservoir to near Longtown,
moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Westville, USC Lancaster,
Irwin, Liberty Hill, Longtown, Buford, Lake Wateree State Park,
Bell Town Fire Station, Arrowood Estates, Mitford, Faith Christian
School, Bear Creek Park, McDonald Green Elementary School,
Tradesville, Dekalb and Camp Creek Fire Station.
This includes Interstate 77 between mile markers 35 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM EDT for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3482 8079 3482 8056 3479 8055 3475 8051
3436 8060 3431 8106 3455 8099 3454 8088
3455 8087 3465 8089 3470 8086 3474 8088
3479 8087 3481 8089 3483 8080
TIME...MOT...LOC 0954Z 231DEG 41KT 3465 8085 3438 8087
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:32 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 13, 2:32 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.
The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.
EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
018-020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Apr 13, 3:59 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Mon Apr 13 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 140800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 359 AM EDT Mon Apr 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. Line of potentially severe thunderstorms moving towards the area late tonight. Threat of damaging wind gusts as well as a few tornadoes with this line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning.
In the hours before
Local storm report, Apr 13, 5:27 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND DMG 1 NNE BURNETTOWN 33.53N 81.85W
04/13/2020 AIKEN SC TRAINED SPOTTER
HAM RADIO OPERATOR REPORTED TREES BLOCKING
ROAD AT SUDLOW LAKE ROAD AND HIGHWAY 1 IN
LANGLEY.
&&
LMLocal storm report, Apr 13, 5:28 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM TSTM WND DMG 4 W EDGEFIELD 33.79N 82.00W
04/13/2020 EDGEFIELD SC LAW ENFORCEMENT
SCHP REPORTED TREES DOWN BLOCKING ROADWAY ON
SCOTTS FERRY ROAD. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Apr 13, 5:36 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG 3 ENE BLYTHE 33.31N 82.16W
04/13/2020 RICHMOND GA EMERGENCY MNGR
COUNTY DISPATCH REPORTED NUMEROUS TREES DOWN
OVER THE WESTERN HALF OF THE COUNTY.
&&
LMLocal storm report, Apr 13, 5:51 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM TSTM WND GST 3 SSW IRMO 34.05N 81.22W
04/13/2020 M52 MPH LEXINGTON SC MESONET
LAKE MURRAY DAM RC-WINDS SENSOR REPORTED 52
MPH WIND GUST.
&&
DALocal storm report, Apr 13, 5:53 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 4 SSW SUMMIT 33.87N 81.44W
04/13/2020 LEXINGTON SC LAW ENFORCEMENT
SCHP REPORTED TREE DOWN ON POND BRANCH ROAD
AND DAVIS HITE PLACE. TIME ESTIMATED BY
RADAR.
&&
DALocal storm report, Apr 13, 5:54 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND DMG JACKSON 33.33N 81.79W
04/13/2020 AIKEN SC LAW ENFORCEMENT
SCHP REPORTED POWER LINES DOWN ON BURROUGHS
AND 2ND STREET IN LANGLEY, SC. TIME
ESTIMATED BY RADAR.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:23 AM EDT | Tornado Warning | CAE | Edgefield, McCormick | 37 min |
| Apr 13, 4:29 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 46 min |
| Apr 13, 4:41 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 49 min |
| Apr 13, 4:58 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 47 min |
| Apr 13, 5:06 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 39 min |
| Apr 13, 5:14 AM EDT | Tornado Warning | CAE | Aiken, Barnwell | 31 min |
| Apr 13, 5:16 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 29 min |
| Apr 13, 5:34 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Fairfield, Lexington, Newberry, Richland | 41 min |
| Apr 13, 5:37 AM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 23 min |
| Apr 13, 5:43 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 32 min |
| Apr 13, 5:56 AM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 34 min |
| Apr 13, 6:02 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 28 min |
| Apr 13, 6:04 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lexington, Richland, Sumter | 41 min |
| Apr 13, 6:09 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 36 min |
| Apr 13, 6:13 AM EDT | Tornado Warning | CAE | Bamberg, Calhoun, Orangeburg | 32 min |
| Apr 13, 6:22 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 23 min |
| Apr 13, 6:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 52 min |
| Apr 13, 6:35 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg, Sumter | 40 min |
| Apr 13, 6:39 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Richland, Sumter | 31 min |
| Apr 13, 6:46 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 29 min |
| Apr 13, 6:58 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.